Mississippi, 2003

Damaging Winds in Mississippi, August 23, 2003

August 23, 2003 · NWS MEG · 2 events in 1 county or zone

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 22, 6:45 PM CST, 5 hours 15 minutes earlier.

Area forecast discussion, Aug 22, 6:45 PM CST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
745 PM CDT FRI AUG 22 2003

THUNDERSTORMS HAVE BEEN DEVELOPING WESTWARD ACROSS WESTERN KENTUCKY
AND INTO SOUTHEAST MISSOURI WITH THE ACTIVITY DROPPING SOUTHWARD.
THIS WILL BEAR WATCHING IN CASE SOMETHING SEVERE DEVELOPS OR A WATCH
IS ISSUED FOR NORTHERN SECTIONS OF THE MID SOUTH. FORECAST UPDATES
WILL BE ISSUED IF AND WHEN NEEDED.

.MEG...NONE.
Hazardous weather outlook, Aug 22, 10:35 PM CST, 1 hour 25 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-231000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1135 PM CDT FRI AUG 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...OVERNIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE OVERNIGHT. ISOLATED REPORTS OF
WIND DAMAGE ARE POSSIBLE WITH THESE STORMS ACROSS NORTHEAST
ARKANSAS...THE SOUTHERN HALF OF WEST TENNESSEE AND NORTH MISSISSIPPI.

.DAYS TWO THROUGH SEVEN...

ISOLATED THUNDERSTORMS ARE POSSIBLE SATURDAY...AND AGAIN FROM
TUESDAY THROUGH THURSDAY. AT THIS TIME...THE PROBABILITY OF
WIDESPREAD SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

In the hours before

Special weather statement, Aug 22, 8:18 PM CST, 3 hours 42 minutes before
MOZ115-230245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
918 PM CDT FRI AUG 22 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...PEMISCOT COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST OF PORTAGEVILLE
AT 918 PM CDT...MOVING SOUTH AT 20 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN PEMISCOT COUNTY...INCLUDING THE CITY OF PORTAGEVILLE...
SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Aug 22, 10:19 PM CST, 1 hour 41 minutes before
TNZ049-230445-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1119 PM CDT FRI AUG 22 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...TIPTON COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED 11 MILES NORTHEAST OF COVINGTON AT
1119 PM CDT...MOVING SOUTH AT 20 MPH.

PEOPLE IN TIPTON COUNTY...INCLUDING THE CITY OF COVINGTON...SHOULD
MONITOR THIS STORM CLOSELY.
Local storm report, Aug 22, 10:48 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1148 PM CDT FRI AUG 22 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0905 PM    2S PURYEAR                TN   WIND DAMAGE
08/22/03   HENRY                          TREES DOWN. REPORTED BY
                                          HENRY COUNTY SHERIFFS
                                          OFFICE.

0915 PM    DRESDEN                   TN   WIND DAMAGE
08/22/03   WEAKLEY                        POWERLINES DOWN. REPORTED
                                          BY WEAKLEY COUNTY
                                          SHERIFFS OFFICE.

0918 PM    SHARON                    TN   WIND DAMAGE
08/22/03   WEAKLEY                        TREES DOWN. REPORTED BY
                                          WEAKLEY COUNTY SHERIFFS
                                          OFFICE.

0935 PM    HOLLOW ROCK               TN   WIND DAMAGE
08/22/03   CARROLL                        TREES DOWN. REPORTED BY
                                          CARROLL COUNTY SHERIFFS
                                          OFFICE.

0945 PM                              TN   WIND DAMAGE
08/22/03   OBION                          TREES DOWN IN SEVERAL
                                          PORTIONS OF THE COUNTY.
                                          REPORTED BY OBION COUNTY
                                          EMA.

1010 PM    KENNETT                   MO   WIND DAMAGE
08/22/03   DUNKLIN                        POWERLINES DOWN IN
                                          KENNETT AND CLARKTON.
                                          REPORTED BY DUNKLIN
                                          COUNTY SHERIFFS OFFICE.

1020 PM    4NE JACKSON               TN   60 MPH WIND GUST
08/22/03   MADISON                        REPORTED BY SPOTTER.

1107 PM    MANILA                    AR   WIND DAMAGE
08/22/03   MISSISSIPPI                    TWO LARGE TREES DOWN AND
                                          POWERLINES DOWN. REPORTED
                                          BY HAM RADIO OPERATOR.

1120 PM    FINGER                    TN   WIND DAMAGE
08/22/03   MCNAIRY                        LARGE OAK TREE BLOWN DOWN
                                          BLOCKING RT 199 NEAR
                                          FINGER. REPORTED BY
                                          MCNAIRY COUNTY EMA.
Local storm report, Aug 22, 11:18 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1218 AM CDT SAT AUG 23 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0905 PM    2S PURYEAR                TN   WIND DAMAGE
08/22/03   HENRY                          TREES DOWN. REPORTED BY
                                          HENRY COUNTY SHERIFFS
                                          OFFICE.

0915 PM    DRESDEN                   TN   WIND DAMAGE
08/22/03   WEAKLEY                        POWERLINES DOWN. REPORTED
                                          BY WEAKLEY COUNTY
                                          SHERIFFS OFFICE.

0918 PM    SHARON                    TN   WIND DAMAGE
08/22/03   WEAKLEY                        TREES DOWN. REPORTED BY
                                          WEAKLEY COUNTY SHERIFFS
                                          OFFICE.

0935 PM    HOLLOW ROCK               TN   WIND DAMAGE
08/22/03   CARROLL                        TREES DOWN. REPORTED BY
                                          CARROLL COUNTY SHERIFFS
                                          OFFICE.

0945 PM                              TN   WIND DAMAGE
08/22/03   OBION                          TREES DOWN IN SEVERAL
                                          PORTIONS OF THE COUNTY.
                                          REPORTED BY OBION COUNTY
                                          EMA.

1010 PM    KENNETT                   MO   WIND DAMAGE
08/22/03   DUNKLIN                        POWERLINES DOWN IN
                                          KENNETT AND CLARKTON.
                                          REPORTED BY DUNKLIN
                                          COUNTY SHERIFFS OFFICE.

1020 PM    4NE JACKSON               TN   60 MPH WIND GUST
08/22/03   MADISON                        REPORTED BY SPOTTER.

1040 PM                              TN   WIND DAMAGE
08/22/03   HENDERSON                      TREES DOWN IN SCATTERED
                                          LOCATIONS ACROSS COUNTY.
                                          REPORTED BY HENDERSON
                                          COUNTY EMA.

1107 PM    MANILA                    AR   WIND DAMAGE
08/22/03   MISSISSIPPI                    TWO LARGE TREES DOWN AND
                                          POWERLINES DOWN. REPORTED
                                          BY HAM RADIO OPERATOR.

1120 PM    FINGER                    TN   WIND DAMAGE
08/22/03   MCNAIRY                        LARGE OAK TREE BLOWN DOWN
                                          BLOCKING RT 199 NEAR
                                          FINGER. REPORTED BY
                                          MCNAIRY COUNTY EMA.

1120 PM    SILERTON                  TN   WIND DAMAGE
08/22/03   HARDEMAN                       TREES AND POWERLINES
                                          DOWN. REPORTED BY
                                          HARDEMAN COUNTY EMA.

1130 PM    TOONE                     TN   WIND DAMAGE
08/22/03   HARDEMAN                       TREES AND POWERLINES DOWN
                                          IN TOONE AND HORNSBY.
                                          REPORTED BY HARDEMAN
                                          COUNTY EMA.
Special weather statement, Aug 22, 11:33 PM CST, 27 minutes before
MSZ001-230545-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1233 AM CDT SAT AUG 23 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...DESOTO COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTHWEST OF OLIVE BRANCH
AT 1233 AM CDT...MOVING SOUTHWEST AT 30 MPH.

PEOPLE IN DESOTO COUNTY...INCLUDING THE CITIES OF HERNANDO...HORN
LAKE...OLIVE BRANCH AND SOUTHAVEN...SHOULD MONITOR THIS STORM
CLOSELY.
Local storm report, Aug 22, 11:45 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1245 AM CDT SAT AUG 23 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0905 PM    2S PURYEAR                TN   WIND DAMAGE
08/22/03   HENRY                          TREES DOWN. REPORTED BY
                                          HENRY COUNTY SHERIFFS
                                          OFFICE.

0915 PM    DRESDEN                   TN   WIND DAMAGE
08/22/03   WEAKLEY                        POWERLINES DOWN. REPORTED
                                          BY WEAKLEY COUNTY
                                          SHERIFFS OFFICE.

0918 PM    SHARON                    TN   WIND DAMAGE
08/22/03   WEAKLEY                        TREES DOWN. REPORTED BY
                                          WEAKLEY COUNTY SHERIFFS
                                          OFFICE.

0935 PM    HOLLOW ROCK               TN   WIND DAMAGE
08/22/03   CARROLL                        TREES DOWN. REPORTED BY
                                          CARROLL COUNTY SHERIFFS
                                          OFFICE.

0945 PM                              TN   WIND DAMAGE
08/22/03   OBION                          TREES DOWN IN SEVERAL
                                          PORTIONS OF THE COUNTY.
                                          REPORTED BY OBION COUNTY
                                          EMA.

1010 PM    KENNETT                   MO   WIND DAMAGE
08/22/03   DUNKLIN                        POWERLINES DOWN IN
                                          KENNETT AND CLARKTON.
                                          REPORTED BY DUNKLIN
                                          COUNTY SHERIFFS OFFICE.

1020 PM    4NE JACKSON               TN   60 MPH WIND GUST
08/22/03   MADISON                        REPORTED BY SPOTTER.

1040 PM                              TN   WIND DAMAGE
08/22/03   HENDERSON                      TREES DOWN IN SCATTERED
                                          LOCATIONS ACROSS COUNTY.
                                          REPORTED BY HENDERSON
                                          COUNTY EMA.

1107 PM    MANILA                    AR   WIND DAMAGE
08/22/03   MISSISSIPPI                    TWO LARGE TREES DOWN AND
                                          POWERLINES DOWN. REPORTED
                                          BY HAM RADIO OPERATOR.

1120 PM    FINGER                    TN   WIND DAMAGE
08/22/03   MCNAIRY                        LARGE OAK TREE BLOWN DOWN
                                          BLOCKING RT 199 NEAR
                                          FINGER. REPORTED BY
                                          MCNAIRY COUNTY EMA.

1120 PM    SILERTON                  TN   WIND DAMAGE
08/22/03   HARDEMAN                       TREES AND POWERLINES
                                          DOWN. REPORTED BY
                                          HARDEMAN COUNTY EMA.

1130 PM    TOONE                     TN   WIND DAMAGE
08/22/03   HARDEMAN                       TREES AND POWERLINES DOWN
                                          IN TOONE AND HORNSBY.
                                          REPORTED BY HARDEMAN
                                          COUNTY EMA.

1237 AM    7E MEMPHIS                TN   WIND DAMAGE
08/23/03   SHELBY                         LARGE TREE LIMBS DOWN.
                                          REPORTED BY SPOTTER.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, De Soto

When
August 23, 12:00 AM CST to 12:05 AM CST
Where
De Soto County, South Haven
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
34.967, -90.033

Some large trees limbs were blown down.

Thunderstorm Wind, De Soto

When
August 23, 12:15 AM CST to 12:20 AM CST
Where
De Soto County, Eudora
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
34.833, -90.150

A couple of large trees were knocked down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2003Every state in 2003This day in weather historyWarnings in Mississippi, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332952, 5332953.